Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 67, NWS Birmingham, AL

April 3, 2001Autauga County, Dallas County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 3, 2001, 5:19 AM CDT for Autauga County, Dallas County, Alabama. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 3, 2001, 5:19 AM CDT (10:19 UTC)
Expired
Apr 3, 2001, 6:00 AM CDT
In force
41 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Autauga County, AL, Dallas County, AL

What was reported inside it

TimeReportWhereRemark
Apr 3, 5:25 AM CDTHail 0.75Selma, ALThree quarter inch diameter size hail was reported in Selma.
Apr 3, 5:30 AM CDTHail 0.75Mulberry, ALDime size hail was reported near Statesville or just west of Mulberry.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3218 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 031019
SVRBHM
ALC001-047-031100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 AM CDT TUE APR 3 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUTAUGA COUNTY IN ALABAMA
  DALLAS COUNTY IN ALABAMA

* UNTIL 600 AM CDT

* AT 514 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SELMA...MOVING EAST AT 30 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...AUTAUGAVILLE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE
OUTSIDE SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:15 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Apr 3, 3:15 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
315 AM CDT TUE APR 03 2001

CURRENT SURFACE ANALYSIS INDICATES WARM FRONT LOCATED FROM
SOUTH-CENTRAL KS...ALONG MO/AR BORDER TO NEAR BNA. SHOWERS AND
ISOLATED THUNDERSTORMS HAVE MOVED ACROSS PORTIONS OF CENTRAL
ALABAMA THIS MORNING...WITH SHOWERS STARTING TO MOVE ACROSS PORTIONS
OF TN VALLEY. SHRA/TSTMS ALSO MOVING ACROSS AREAS NORTH OF WARM
FRONT. MODELS HANDLING OF SITUATION CONTINUES TO BE POOR. MOVEMENT
OF WARM FRONT WILL DETERMINE POPS OVER THROUGH TOMORROW...MODELS
SEEM TO AGREE THAT WARM FRONT WILL DROP SOUTH TODAY...HOW FAR IS
THE QUESTION. HAVE LEANED TOWARD AVN SOLUTION...WITH FRONT JUST
NORTH OF A TCL-BHM-ANB LINE BY MIDNIGHT TONIGHT. WITH GOOD
WAA/ISENTROPIC LIFT EVIDENT ACROSS THE FORECAST AREA BY THIS
AFTERNOON WILL GO WITH SHRA/TSTMS LIKELY ALL BUT MGM AREA. SEVERAL
SHORT WAVES MOVE ACROSS THE AREA THROUGH THE END OF THE WEEK AND WILL
BROADBRUSH CHANCE POPS.

HSV 074/059 073/055 076 6555
BHM 078/060 076/061 082 6555
MGM 081/061 082/060 082 5444

.BHM...NONE.

83

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 5:03 AM CDTSevere Thunderstorm WarningBMXFranklin, Marion27 min
Apr 3, 5:20 AM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair40 min
Apr 3, 5:28 AM CDTSevere Thunderstorm WarningBMXMarion, Winston47 min
Apr 3, 5:54 AM CDTSevere Thunderstorm WarningBMXFranklin51 min
Apr 3, 6:13 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah32 min
Apr 3, 6:33 AM CDTSevere Thunderstorm WarningBMXMarion, Winston27 min
Apr 3, 6:41 AM CDTSevere Thunderstorm WarningBMXCherokee, Cleburne34 min
Apr 3, 6:42 AM CDTSevere Thunderstorm WarningBMXDallas, Lowndes48 min
Apr 3, 7:16 AM CDTSevere Thunderstorm WarningBMXDeKalb29 min
Apr 3, 7:17 AM CDTSevere Thunderstorm WarningBMXCullman, Winston28 min
Apr 3, 7:21 AM CDTSevere Thunderstorm WarningBMXWalker24 min
Apr 3, 7:31 AM CDTSevere Thunderstorm WarningBMXElmore, Montgomery29 min
Apr 3, 7:38 AM CDTSevere Thunderstorm WarningBMXJefferson52 min
Apr 3, 7:40 AM CDTSevere Thunderstorm WarningBMXBlount, Cullman35 min
Apr 3, 8:11 AM CDTSevere Thunderstorm WarningBMXLawrence19 min
Apr 3, 8:18 AM CDTSevere Thunderstorm WarningBMXWalker27 min
Apr 3, 8:54 AM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega36 min
Apr 3, 9:13 AM CDTSevere Thunderstorm WarningBMXClay32 min
Apr 3, 9:18 AM CDTSevere Thunderstorm WarningBMXDallas42 min
Apr 3, 9:26 AM CDTSevere Thunderstorm WarningBMXJefferson34 min
Apr 3, 10:00 AM CDTSevere Thunderstorm WarningBMXDallas30 min
Apr 3, 10:32 AM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega28 min
Apr 3, 3:05 PM CDTFlash Flood WarningBMXJefferson, St. Clair, Walker3 hr
Apr 3, 3:28 PM CDTFlash Flood WarningBMXClay, Talladega3 hr
Apr 3, 3:41 PM CDTTornado WarningBMXClay, Talladega34 min
Apr 3, 3:51 PM CDTFlash Flood WarningBMXMarion, Winston3 hr
Apr 3, 4:11 PM CDTTornado WarningBMXBibb, Tuscaloosa49 min
Apr 3, 4:22 PM CDTTornado WarningBMXTalladega23 min
Apr 3, 4:25 PM CDTTornado WarningBMXShelby35 min
Apr 3, 4:34 PM CDTTornado WarningBMXClay26 min
Apr 3, 4:58 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton47 min
Apr 3, 5:26 PM CDTFlash Flood WarningBMXBlount, Cullman3 hr
Apr 3, 5:33 PM CDTSevere Thunderstorm WarningBMXCoosa37 min
Apr 3, 5:39 PM CDTFlash Flood WarningBMXChambers, Randolph, Tallapoosa3 hr
Apr 3, 5:48 PM CDTFlash Flood WarningBMXClay, Jefferson, St. Clair, Shelby, Talladega, Walker3 hr
Apr 3, 6:49 PM CDTFlash Flood WarningBMXWinston101 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.